Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 325, NWS Goodland, KS

September 6, 2005Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2005, 2:41 PM MDT for Kit Carson County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2005, 2:41 PM MDT (20:41 UTC)
Expired
Sep 6, 2005, 3:17 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:50 PM MDT, 51 minutes earlier.

Area forecast discussion, Sep 6, 1:50 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT TUE SEP 6 2005

.DISCUSSION...FORECAST CONCERNS ARE AREAL COVERAGE OF
PRECIPITATION AND THREAT OF FLASH FLOODING TONIGHT. TEMPERATURES
BECOME THE CHALLENGE THEREAFTER.

AT 20Z RADAR MOSAIC SHOWING OUTFLOW BOUNDARY FROM EASTERN COLORADO
CONVECTION STEADILY MOVING EAST. THUNDERSTORM ARE QUICKLY
DEVELOPING THE BOUNDARY. ELSEWHERE...THINGS ARE QUIET BUT CU AND
AN ISOLATED STORM ARE DEVELOPING TO OUR SOUTH ON WHAT APPEARS TO
BE A WARM FRONT PER TEMPERATURE COMPARISON EITHER SIDE OF IT.

TONIGHT...LATEST MODEL TRENDS KEEP ANY SIGNIFICANT PRECIP OUT OF THE
AREA. HOWEVER...NONE OF THE MODELS PICK UP ON COLORADO CONVECTION
AND OUTFLOW BOUNDARY. THIS BOUNDARY MAY BE ENOUGH TO GET THINGS
STARTED WITH SUPPORT FROM SOUTHERN PORTION OF UPPER JET OVERHEAD.
IF STORMS DO FIRE ON THIS BOUNDARY...HEAVY RAIN A GOOD BET GIVEN
PRECIP WATER VALUES...SLOW STORM MOTIONS...AND TRAINING OF ECHOES AS
THEY ARE MOVING WITH THE UPPER FLOW. IF THIS BOUNDARY DOESNT FIRE
ANYTHING WE WILL NEED TO WAIT FOR LOW LEVEL JET TO HELP. CONFIDENCE
HAS DECREASED QUITE A BIT BASED ON LATEST MODEL/HPC QPF FORECASTS.
WITH A SOUTHEAST WIND OF UNDER 10 MPH SOME FOG IS EXPECTED.

WEDNESDAY/WEDNESDAY NIGHT...STATUS QUO. SURFACE BOUNDARIES AND
SUFFICIENT HEATING ALONG WITH UPPER JET SUPPORT WILL LEAD TO SOME
SHOWERS AND STORMS. LOW LEVEL JET DEVELOPS AGAIN AT NIGHT SO THINGS
MAY BE ONGOING INTO THE OVERNIGHT HOURS.

THURSDAY THROUGH FRIDAY...SURFACE TROUGH OVER FAR EASTERN COLORADO
MAY AGAIN PROVIDE A FOCUS FOR PRECIPITATION...ALBEIT ISOLATED IN
NATURE. TEMPERATURES ABOVE NORMAL.

IN THE EXTENDED (SATURDAY-TUESDAY)...A LARGE UPPER TROUGH REMAINS
ACROSS THE WEST COAST AND INTERMOUNTAIN WEST WHILE UPPER LEVEL HIGH
PRESSURE HOLDS ITS GROUND ACROSS THE OHIO VALLEY. THIS STAGNANT
UPPER AIR PATTERN WILL FAVOR SOUTHERLY WINDS AT THE
SURFACE...CREATING SUFFICIENT INSTABILITY EACH AFTERNOON AND
EVENING. WITH UPPER DISTURBANCES MOVING ACROSS FROM THE
SOUTHWEST...ITS ALMOST A BROKEN RECORD AS TO DAILY CHANCES OF
PRECIPITATION. TEMPERATURES WILL ALSO REMAIN ABOVE NORMAL UNDER
STRONG UPPER HIGH PRESSURE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR KSZ003-KSZ004-KSZ015-
     KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR NEZ081.

CO...NONE.
&&

DDT
Hazardous weather outlook, Sep 6, 11:01 AM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1101 AM MDT TUE SEP 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1201 PM CDT TUE SEP 6 2005 /1101 AM MDT TUE SEP 6 2005/

...CORRECTED TO ADD FLASH FLOOD WATCH INFORMATION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH TONIGHT...

MORE SLOW MOVING THUNDERSTORMS WILL DEVELOP ALONG A TROUGH OF LOW
PRESSURE NEAR THE KANSAS AND COLORADO BORDER THIS AFTERNOON.
RELATIVELY LOW CLOUD BASES MAY ALLOW FOR A BRIEF FUNNEL CLOUD OR
TORNADO EARLY IN THE LIFE OF ANY STORM. A FEW OF THE THUNDERSTORMS
WILL PRODUCE LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF
HIGHWAY 27 IN KANSAS. THE HAIL AND WIND THREAT WILL BE RELATIVELY
ISOLATED COMPARED TO THE POTENTIAL FOR HEAVY RAINFALL. RECENT
HEAVY RAIN HAS LEFT THE GROUND SATURATED IN A FEW LARGE
AREAS...ESPECIALLY DECATUR...NORTON...AND WALLACE COUNTIES. THE
ATMOSPHERE IS UNUSUALLY HUMID THROUGH A GREAT DEPTH TODAY...AND
MODERATE INSTABILITY WILL RESULT IN STRONG THUNDERSTORMS PRODUCING
EXTREMELY HEAVY RAINFALL. FLASH FLOODING MAY OCCUR UNDER ANY
THUNDERSTORM...BUT ESPECIALLY WHERE SOILS ARE SATURATED IN THE FLASH
FLOOD WATCH AREA. THE HEAVY RAIN WILL DEVELOP NORTH AND EAST TOWARD
MCCOOK AND OBERLIN OVERNIGHT. IN ADDITION...A FEW RIVERS AND CREEKS
MAY EXPERIENCE FLOODING. THE BEAVER...SAPPA...AND PRAIRIE DOG CREEKS
HAVE ALREADY SEEN SIGNIFICANT RISES IN THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
UPCOMING WEEK. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE ON WEDNESDAY. IN ADDITION...DUE TO
SLOW MOVING THUNDERSTORMS...LOCALLY HEAVY RAIN MAY CONTINUE TO
CAUSE LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/BURKE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:10 PM MDTSevere Thunderstorm WarningGLDSherman49 min
Sep 5, 6:22 PM MDTSevere Thunderstorm WarningGLDDecatur53 min
Sep 5, 7:17 PM MDTSevere Thunderstorm WarningGLDDecatur58 min
Sep 5, 7:29 PM MDTTornado WarningGLDWallace19 min
Sep 6, 3:40 PM MDTSevere Thunderstorm WarningGLDWichita50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.